Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 5, NWS San Angelo, TX

March 24, 20178 counties in Texas

NWS San Angelo, TX issued this wind advisory at Mar 24, 2017, 4:13 AM CDT for 8 counties in Texas. It took effect at Mar 24, 2017, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2017, 4:13 AM CDT (09:13 UTC)
In effect from
Mar 24, 2017, 11:00 AM CDT
Expired
Mar 24, 2017, 7:00 PM CDT
In force
8 hr
Issued by
NWS San Angelo, TX

Counties Callahan County, TX, Fisher County, TX, Haskell County, TX, Jones County, TX, Nolan County, TX, Shackelford County, TX, Taylor County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 52 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 9.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2689 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

199 
WWUS74 KSJT 240913
NPWSJT

URGENT - WEATHER MESSAGE
National Weather Service SAN ANGELO TX
413 AM CDT Fri Mar 24 2017

...WIND ADVISORY IN EFFECT FROM LATE FRIDAY MORNING THROUGH THE
AFTERNOON HOURS FOR THE BIG COUNTRY...

.Gusty west to southwest winds will develop by late morning across
much of the area today. Winds in the Big Country will increase to
25 to 35 mph with gusts near 40 mph possible.

TXZ049-054-098-099-113-114-127-128-241715-
/O.EXP.KSJT.WI.Y.0004.000000T0000Z-170324T0900Z/
/O.NEW.KSJT.WI.Y.0005.170324T1600Z-170325T0000Z/
Fisher-Nolan-Haskell-Throckmorton-Jones-Shackelford-Taylor-
Callahan-
Including the cities of ROTAN, ROBY, SWEETWATER, HASKELL, 
THROCKMORTON, WOODSON, STAMFORD, ANSON, HAMLIN, ALBANY, ABILENE, 
CLYDE, BAIRD, and CROSS PLAINS
413 AM CDT Fri Mar 24 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

The National Weather Service in SAN ANGELO has issued a Wind
Advisory, which is in effect from 11 AM this morning to 7 PM CDT
this evening. 

* TIMING...Through 4 AM this morning

* WINDS...South at 25 to 35 mph with gusts to around 40 mph

* IMPACTS...Hazardous driving and boating conditions

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory indicates you should expect winds of 35 mph.
Winds speeds in this range will make driving difficult...
especially for high profile vehicles. Also, expect hazardous
boating conditions. Use extra caution.

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

TXZ064>066-071>073-076>078-139-140-154-155-168>170-241015-
/O.EXP.KSJT.WI.Y.0004.000000T0000Z-170324T0900Z/
Sterling-Coke-Runnels-Irion-Tom Green-Concho-Crockett-Schleicher-
Sutton-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-Mason-
Including the cities of STERLING CITY, ROBERT LEE, BRONTE, 
BALLINGER, WINTERS, MERTZON, SAN ANGELO, EDEN, OZONA, ELDORADO, 
SONORA, COLEMAN, BROWNWOOD, BRADY, SAN SABA, MENARD, JUNCTION, 
and MASON
413 AM CDT Fri Mar 24 2017

...WIND ADVISORY HAS EXPIRED...

The Wind Advisory for the overnight hours has expired.

$$
1 follow-up statement
116 
WWUS74 KSJT 241159
NPWSJT

URGENT - WEATHER MESSAGE
National Weather Service SAN ANGELO TX
659 AM CDT Fri Mar 24 2017

...WIND ADVISORY IN EFFECT FROM LATE FRIDAY MORNING THROUGH THE
AFTERNOON HOURS FOR THE BIG COUNTRY...

.Gusty west to southwest winds will develop by late morning
across much of the area today. Winds in the Big Country will
increase to 25 to 35 mph with gusts over 40 mph possible.

TXZ049-054-098-099-113-114-127-128-250000-
/O.CON.KSJT.WI.Y.0005.170324T1600Z-170325T0000Z/
Fisher-Nolan-Haskell-Throckmorton-Jones-Shackelford-Taylor-
Callahan-
Including the cities of ROTAN, ROBY, SWEETWATER, HASKELL, 
THROCKMORTON, WOODSON, STAMFORD, ANSON, HAMLIN, ALBANY, ABILENE, 
CLYDE, BAIRD, and CROSS PLAINS
659 AM CDT Fri Mar 24 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM CDT THIS EVENING...

* TIMING...Through 4 AM this morning.

* WINDS...South at 25 to 35 mph with gusts to around 40 mph.

* IMPACTS...Hazardous driving and boating conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory indicates you should expect winds of 35 mph.
Winds speeds in this range will make driving difficult...
especially for high profile vehicles. Also, expect hazardous
boating conditions. Use extra caution.

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this wind advisory went out at Mar 23, 11:50 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Mar 23, 11:50 PM CDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1150 PM CDT Thu Mar 23 2017

.AVIATION...
/06Z TAFS/

South winds continue to howl across West Central Texas terminals
late this evening, with gusts at or above 40kts noted at KABI
(Abilene) and KSJT (San Angelo). These winds will continue until a
cold front moves into the area during the early morning hours,
clearing the eastern terminals before sunrise. Radars continue to
show scattered showers and storms across the Permian Basin, with
coverage expected to increase slightly as they move across West
Central Texas. Have updated the mention of VCTS in the terminals
to account for latest timing. Wind speeds will decrease slightly
behind the front, but should increase once more by mid to late
morning.

&&

.PREV DISCUSSION... /issued 629 PM CDT Thu Mar 23 2017/

AVIATION...
/00Z TAFS/

Strong southerly winds will continue to be the primary aviation
concern this evening, with gusts of 30-40 knots across the
terminals. These winds will continue overnight ahead of a cold
front. As the front crosses the area, a scattered line of showers
and storms are likely to develop. Given the uncertainty in timing
and coverage, continued the use of the VCTS already in the
forecast, although did update the time periods to better reflect
the latest data from the mesoscale models. After the front, strong
west and southwest winds will develop and continue through Friday.

PREV DISCUSSION... /issued 349 PM CDT Thu Mar 23 2017/

SHORT TERM...
(Tonight and Friday)

Gusty south winds will continue across the area through the evening
hours and did not make any change, with Wind Advisory conditions s
to the current Wind Advisory that is in effect until 1 AM Friday.
The main challenge in the short term period will be convective
chances late this evening and overnight as lift from an upper trough
interacts with an eastward moving dryline/Pacific front. The Hi-Res
models have been fairly anemic concerning convective development
across our area, with perhaps a broken line of showers and a few
embedded thunderstorms entering far western counties by late evening
and moving across the rest of the area overnight. Will keep chance
POPs going for tonight, tapering off across southeast sections by
mid morning. Basically a high shear, low CAPE environment overnight
and while a strong storm or two is possible, the severe weather
threat is expected to rather low.

Gusty southwest to west winds and a much drier airmass will filter
into the area on Friday. This will set the stage for critical fire
weather conditions across much of the area. Please reference the Fire
Weather Watch that has been issued for Friday. A Wind Advisory will
likely be needed again for a good portion of the area Friday
afternoon. Temperatures will be a bit cooler on Friday but still
above normal, with afternoon highs around 80 degrees.

LONG TERM...
(Friday night through Thursday)

Ideal radiational cooling conditions are expected Saturday morning,
with overnight low temperatures dropping into the mid 40s for most
locations. Temperatures in low lying areas and river valleys may
drop into the low 40s. High temperatures on Saturday will range from
the mid 70s across the Big Country to the upper 70s to lower 80s
elsewhere.

An upper level shortwave trough will approach the Central Plains
Sunday night into Monday. Ahead of this system, a dryline will
move through much of the forecast area Sunday, with west winds
increasing to 15 to 25 mph. High temperatures will be well above
seasonal normals, in the mid to upper 80s. A cold front will move
through the area Monday morning, resulting in gusty north winds
and slightly cooler temperatures. Highs will mainly be in the
upper 70s to lower 80s. Isolated to scattered showers and
thunderstorms will be possible along the front across mainly the
northwest Hill Country, where better moisture will reside.

A more potent upper level low is forecast to move into the Desert
Southwest late Tuesday into Wednesday, then approach West Central
Texas late Wednesday into Thursday. Models are coming into better
agreement with the track of this system, although timing differences
continue. The ECMWF has trended deeper with the system, but is still
about 12 hours faster than the GFS. Given the better consistency,
PoPs were trended up for the Tuesday night through Wednesday night
time frame. The details on the possibility of strong to severe
storms, along with locally heavy rainfall, will become more apparent
as we get closer to the event.

FIRE WEATHER...
Critical fire weather conditions are expected to develop across much
of the area on Friday, as a much drier airmass filters in behind a
Pacific front that will move across the area overnight. Sustained
southwest to west winds of 20 to 25 mph, with gusts to 35 mph are
expected to develop from late morning through the afternoon hours,
with relative humidities dropping into the 15 to 20 percent range.
The combination of strong winds and low relative humidities will
create dangerous fire weather conditions for much of the area, with
any fires quickly becoming uncontrollable. Based on latest model
guidance, the Fire Weather Watch has been expanded to include all
but the far southeast portion of the forecast area on Friday. The
Watch includes those areas generally north and west of a Brownwood
to Sonora line.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 58  79  46  76 /  40   5   0   0
San Angelo 	 57  81  47  81 /  40   5   0   0
Junction 	 60  82  47  82 /  40  20   0   0
Brownwood 	 59  80  47  78 /  40  20   0   0
Sweetwater 	 55  78  48  76 /  40   0   0   0
Ozona      	 55  79  47  80 /  40   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM CDT Friday through Friday evening
for Brown-Callahan-Coke-Coleman-Concho-Crockett-Fisher-Haskell-
Irion-Jones-Nolan-Runnels-Schleicher-Shackelford-Sterling-Sutton-
Taylor-Throckmorton-Tom Green.

Wind Advisory until 4 AM CDT Friday for Brown-Callahan-Coke-
Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-Mason-
McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-Shackelford-
Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&

07/99/99
Hazardous weather outlook, Mar 23, 3:15 PM CDT, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service SAN ANGELO TX
315 PM CDT Thu Mar 23 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-242015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
315 PM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A Wind Advisory remains in effect for all of West Central Texas
until 1 AM Friday morning.

Scattered thunderstorms are possible across the area late this
evening and overnight. A few thunderstorms may produce gusty
winds and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms chances will increase across the area next Tuesday
through Thursday as another upper level system affects the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 3:43 AM CDTRed Flag WarningSJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 15 more16 hr

Nearby

Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.